Alabama, 2018

Flash Flood and Lightning Strike in Alabama, September 10, 2018

September 10, 2018 · NWS BMX · 2 events in 2 counties and zones

Several clusters of slow moving thunderstorms produced heavy rainfall and lightning along the I-85 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several clusters of slow moving thunderstorms produced heavy rainfall and lightning along the I-85 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 10, 2:51 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 10, 2:51 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
351 PM CDT Mon Sep 10 2018

.UPDATE...
For Fire Weather.

&&

.SHORT TERM...
Today and tonight.

A surface cold front has entered the northwestern part of the
forecast area this morning, supported by an upper-level trough
extending from the Great Lakes all the way to South Texas. The main
portion of the trough will remain to our north and eject
northeastward over the next 24 hours, leaving behind a weak
shortwave near the Ark-La-Tex. This will result in the front
stalling near the I-20 corridor later today and into tonight.

Though current radar imagery indicates little in the way of
shower activity, another round of convection should develop by
late morning near I-59 with the aid of daytime heating and surface
convergence. Additional scattered pre-frontal development is also
expected. Veering 850-700mb winds suggest that bands or clusters
developing right along the front will propagate eastward ahead of
the front during the afternoon hours, with the highest rain
chances shifting east of I-59. Some convection could linger into
the evening hours south of I-20, and very little activity expected
overnight.

87/Grantham

.LONG TERM...
Tuesday through Thursday.

Lingering effects from a slow-moving frontal boundary will be felt
across central Alabama as we head into the middle of the week. Most
focus for lift will extend along this axis from the southwest to the
northeast, with pooling of lower tropospheric moisture along and
south. Expecting the driest air to be north of the I-20/I-59
corridor with slightly lower surface dewpoints (upper 60s) and PWs
~1.7-1.8", as opposed to lower 70 dewpoints and PWs ~2.0-2.1"
elsewhere. With afternoon/evening destabilization, scattered to
numerous showers and thunderstorms will develop and have accounted
for PoPs in the 60-70% range for Tuesday, with a slight decrease
Wednesday (50-60%). The effects of increased chances for precip
and higher sky cover will help to decrease our overall expected
high temperatures on Tuesday with most of the forecast area seeing
mid to upper 80s, perhaps some close to 90 in the far southeast.
Expecting warmer conditions and some rebound in surface moisture for
Thursday, though have lower PoPs due to higher mean RH being
confined to our southern counties as drier mid-level air advects
into the region via northeasterly flow. By Thursday evening,
Hurricane Florence is expected to be nearing or making landfall
per latest NHC forecasts. It's positioning at this time will aid
the ridge/high pressure system in the northeast CONUS in
transporting the drier airmass into the area.

Friday through Monday.

A lot of our weather through the extended period will depend upon
spatial/temporal details of Hurricane Florence and its track after
making landfall along the Carolina coast. Cyclonic flow around the
remnant circulation would help maintain steady advection of
drier/more stable air into our area throughout this period, if it
remains to our east. For now, Friday PoPs have accounted for this
with 20-30% chance (similar to Thursday) for afternoon/evening
showers and thunderstorms, with the best probabilities in the south
where the best moisture & instability will reside. Have lowered PoPs
to 10-20% for the weekend as current forecast expectations continue
this trend of drier air via mass subsidence from upper-level ridging
and the remnants of Florence, though forecast confidence on specific
details are low and will likely change in the coming days. Overall,
the wetter pattern for mid-week looks to transition to drier and
warmer conditions as we head towards the weekend. Not expecting any
significant impacts from Florence to our forecast area at this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

IFR/MVFR cig still around due to surface frontal boundary across
the area from SW to NE. Shower activity and some TSRA will be
possible this afternoon. Activity should decrease by late evening.
With the boundary expected to stall, moisture will remain up and
more low cigs and some patchy fog will be possible again for late
tonight into the morning.

08

&&

.FIRE WEATHER...

A frontal boundary will remain across Central Alabama over the
next couple of days, keeping rain chances elevated for many areas
through mid week. With high minimum relative humidity values and
expected precipitation, no fire weather is expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  87  68  89  70 /  30  50  30  40  20
Anniston    69  88  69  90  71 /  40  60  30  50  20
Birmingham  68  88  71  90  72 /  20  50  30  50  20
Tuscaloosa  68  88  71  90  72 /  20  50  40  60  20
Calera      68  86  69  88  71 /  30  60  40  60  20
Auburn      71  87  71  88  72 /  50  60  40  60  20
Montgomery  72  89  72  91  73 /  50  60  30  50  20
Troy        71  89  71  90  72 /  50  50  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

87/40/08
Hazardous weather outlook, Sep 10, 3:04 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
404 AM CDT Mon Sep 10 2018

ALZ011>015-017>050-111215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
404 AM CDT Mon Sep 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Maxwell AFB radar (KMXX), 7 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Tallapoosa

When
September 10, 3:13 PM CST
Where
Tallapoosa County, 1.17 mi N of Tallapoosa City
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.567, -85.852

Large home on Greenwood Road destroyed by fire started by lightning.

Flash Flood, Elmore

When
September 10, 5:30 PM CST to 6:30 PM CST
Where
Elmore County, 0.72 mi ESE of Wetumpka to 0.88 mi ESE of Wetumpka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.545, -86.210

A portion of North Bridge Street flooded and impassable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785758, 785759.